Alert archive / Utah / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Grand Junction, CO

July 17, 2002San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 17, 2002, 12:46 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2002, 12:46 PM MDT (18:46 UTC)
Expired
Jul 17, 2002, 3:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 214 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 171846
FFWGJT
UTC037-172145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1243 PM MDT WED JUL 17 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 345 PM MDT

* AT 1239 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER CENTRAL SAN JUAN COUNTY IN THE DARK CANYON WILDERNESS...
  ABOUT 23 MILES NORTHWEST OF BLANDING OR 20 MILES NORTHEAST OF FRY 
  CANYON.  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
CREEKS...STREAMS AND SLOT CANYONS. THE HEAVY RAINS COULD ALSO 
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3781 11032 3773 10982 3789 10977 3788 11024
2 follow-up statements
909 
RWUS32 KGJT 172024
FFSGJT
UTC037-172145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
220 PM MDT WED JUL 17 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM MDT FOR CENTRAL SAN 
JUAN COUNTY IN SOUTHEAST UTAH...

NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED. HOWEVER...EXCESSIVE 
RUNOFF WILL CONTINUE IN NARROW CANYONS AND SMALL CREEK BEDS IN THE 
DARK CANYON WILDERNESS AREA. 

IF FLASH FLOODING IS OBSERVED...MOVE TO HIGHER GROUND. NEVER TRY TO 
CROSS WATER OF UNKNOWN DEPTH...OR ROADWAYS COVERED WITH WATER.

TO REPORT SEVERE WEATHER OR FLASH FLOODING...HAVE THE NEAREST LAW 
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN GRAND JUNCTION.
$$
711 
RWUS32 KGJT 172144
FFSGJT
UTC037-172200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT WED JUL 17 2002

...THE FLASH FLOOD WARNING FOR CENTRAL SAN JUAN COUNTY IN
SOUTHEAST UTAH HAS EXPIRED...

THE THUNDERSTORM THAT PRODUCED THE HEAVY RAIN IN THE DARK CANYON
WILDERNESS AREA HAS DISSIPATED AND THE POTENTIAL FOR HEAVY RUNOFF
HAS DIMINISHED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.
$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:30 AM MDT, 10 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 2:30 AM MDT, 10 hours 16 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 AM MDT WED JUL 17 2002

SHOWERS ENDED EARLY THIS MORNING AND CLOUDS WERE DECREASING WITH
DIURNAL COOLING. WV IMAGERY SHOWED SUBTROPICAL PLUME EXTENDING
NORTHWARD FROM OLD MEXICO ACROSS EASTERN UTAH AND WESTERN CO. DEEPEST
MOISTURE REMAINED OVER CENTRAL AND EASTERN UTAH ACCORDING TO 00Z WED
SOUNDINGS AND MODEL ANALYSES.

HIGH PRESSURE ALOFT WILL CONTINUE TO RESIDE OVER THE AREA...THOUGH
POSITIONING WILL LEAVE DOOR OPEN FOR FLOW OF MONSOONAL MOISTURE
ACROSS THE AREA. PW VALUES TO REMAIN SOMEWHERE BETWEEN 0.6 AND 0.9
INCHES FOR THE NEXT COUPLE OF DAYS WITH DEEPEST MOISTURE REMAINING
OVER EASTERN UTAH. THEREFORE...WITH LITTLE DYNAMIC FORCING TO SPEAK
OF...EXPECT DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND AGAIN ON THURSDAY. TREND TOWARD INCREASED MOISTURE
WILL CONTINUE TO YIELD WETTING RAINS...THEREFORE DOUBT THAT RED FLAG
WARNING WILL BE REQUIRED OVER THE NEXT FEW DAYS. MEANWHILE...MARGINAL
INCREASE IN CLOUDS AND SHOWERS WILL CONTINUE TO DRIVE TEMPERATURES
SLOWLY DOWNWARD. MAV GUIDANCE CONTINUES TO BE TOO COOL WHILE MET
LOOKS A BIT WARM FOR SOME AREAS...SO WILL GO SOMEWHERE IN BETWEEN.
NL

FRI-TUE...THE LATEST MEDIUM-RANGE MODEL RUNS SHOW LESS PROGRESSION
OF THE RIDGE...NOW KEEPING A POSITION NEAR THE 4-CORNERS. THE GFS
SHOWS TROPICAL DISTURBANCES REMAINING IN THE PACIFIC AND NOT
PROVIDING A MOIST FETCH FOR THE GREAT BASIN/CENTRAL ROCKIES. LOW
CONFIDENCE WITH THESE CHANGES AND WILL LEAVE A BROADBRUSH MONSOON
FORECAST FOR THIS PACKAGE. WILL ADD MORE DETAIL WHEN WE ACHIEVE
SOME RUN-TO-RUN CONTINUITY.  RAMEY

WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN
A NORMAL LEVEL OF WEATHER AWARENESS TODAY.

BEGINNING FRIDAY JUNE 21, 2002, A HAZARDOUS WEATHER OUTLOOK WILL BE
ISSUED ON AN EVENT DRIVEN BASIS FOR COUNTIES IN WESTERN COLORADO AND
EXTREME EASTERN UTAH.  ON SUNDAY JULY 21, 2002, THE HAZARDOUS WEATHER
OUTLOOK WILL OFFICIALLY REPLACE THE MESSAGE TO EMERGENCY MANAGERS
INCLUDED IN THE EARLY MORNING AREA FORECAST DISCUSSION.  THE
HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED USING THE SPECIAL WEATHER
STATEMENT PRODUCT IDENTIFIER.

.GJT...NONE.

Nearby

Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.